Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 18, 2001, 5:51 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 18, 2001, 5:51 PM CDT (22:51 UTC)
- Expired
- May 18, 2001, 6:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Kidder County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 99 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 182251 SVRBIS NDC043-093-182330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 551 PM CDT FRI MAY 18 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA WEST CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 630 PM CDT * AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LAKE WILLIAMS...OR ABOUT 47 MILES WEST OF JAMESTOWN...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PETTIBONE AT 610 PM CDT WOODWORTH AT 630 PM CDT VERY LARGE HAIL IS DPOSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4718 9976 4700 9977 4695 9924 4720 9923 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:05 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 18, 3:05 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 305 PM CDT FRI MAY 18 2001 SFC TROUGH IN WRN ND WI TSTMS ALONG IT IN SWRN ND TO EXTREME SERN MT. ETA PICKED UP THIS PCPN WELL ON TODAYS RUN. FEATURES SIMILAR ON ALL MODELS TODAY. MSAS SFC LIFTED INDEX INDICATES BELOW ZERO OVER CNTRL AND SWRN ND...WI -4/-5 OVER FAR S CNTRL ND. ETA INDICATED BEST INSTABILITY AT 00Z NEAR JMS AND SWD...WITH 400 J/KG POS BOUY ENERGY AND LI OF -4. THIS TIMING WOULD SUGGEST TSTMS IN BIS VICINITY FROM 21-23Z...AND IN JMS INTO EARLY EVE. AFTER PASSAGE OF TROUGH EXPECT SOME SCATTERED SHOWERS BETW TROUGH AND ANOTHER SECONDARY TROUGH NOW IN SRN SASK/NWRN MONTANA. CLEARING TONIGHT...THEN INCREASING CLOUDS AHEAD OF NEXT TROUGH THAT MOVES THROUGH ND SAT NIGHT. THIS SYSTEM ACCOMPANIED BY A STRONG VORT CENTER IN A SHARP H500 TROUGH. TSTMS AHEAD OF TROUGH/FRONT SAT NIGHT...THEN SHOWERS SUN AND MON AS H500 TROUGH REMAINS OVER STA AND COOL POCKET OF AIR KEEPS SFC TEMPS IN THE 50S AND 60S DURING THE DAY...AND IN THE 30S NIGHTTIME. CHC TO SEE SOME LIGHT SNOW SUN NIGHT OR MON MORN AS H850 TEMPS ARE -2 TO -4 H500 RIDGE BUILDS OVER THE ROCKIES AND H500 TROUGH MOVES EWD FOR A DRY WARMING TREND TUE THROUGH FRI. .BIS...NONE. JV
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.